Alert archive / Wyoming / Winter Storm Watches in 2012

Winter Storm Watch 2, NWS Salt Lake City, UT

January 17, 2012Uinta County, Wyoming

NWS Salt Lake City, UT issued this winter storm watch at Jan 17, 2012, 7:45 PM MST for Uinta County, Wyoming. It took effect at Jan 18, 2012, 12:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 17, 2012, 7:45 PM MST (02:45 UTC)
In effect from
Jan 18, 2012, 12:00 PM MST
Expired
Jan 18, 2012, 4:22 AM MST
In force
Issued by
NWS Salt Lake City, UT

County Uinta County, WY

The radar

The Salt Lake City radar (KMTX), 159 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 2.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2012-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2012-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2678 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

012 
WWUS45 KSLC 180245
WSWSLC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
745 PM MST TUE JAN 17 2012

...AN EXTENDED PERIOD OF HEAVY SNOW BEGINNING WEDNESDAY...

.A MOIST AND ENERGETIC WESTERLY FLOW ALOFT ACROSS THE NORTHERN
GREAT BASIN WILL BRING A SERIES OF EMBEDDED WEATHER DISTURBANCES
ACROSS THE REGION THROUGH THE WEEKEND. WIDESPREAD PRECIPITATION
IS EXPECTED ACROSS THE NORTHERN HALF OF UTAH...WITH PERIODS OF
HEAVY SNOWFALL FOR THE NORTHERN MOUNTAINS...WITH SOME OF THE
HIGHER ADJACENT VALLEYS. SNOW LEVELS WILL BEGIN TO RISE LATE
WEDNESDAY NIGHT...RESULTING IN SNOW CHANGING TO RAIN OR MIXING
WITH SNOW IN THE LOWER VALLEYS. PERIODIC HEAVY SNOWFALL WILL
CONTINUE IN THE MOUNTAINS THROUGH THE WEEKEND.

UTZ001-002-005-006-181300-
/O.UPG.KSLC.WS.A.0001.120118T1900Z-120120T0000Z/
/O.EXB.KSLC.WS.W.0001.120118T1900Z-120120T0000Z/
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
INCLUDING THE CITIES OF...LOGAN...SMITHFIELD...BRIGHAM CITY...
OGDEN...BOUNTIFUL...WENDOVER...SNOWVILLE...HUNTSVILLE...
PARK CITY...HEBER CITY
745 PM MST TUE JAN 17 2012

...WINTER STORM WARNING IN EFFECT FROM NOON WEDNESDAY TO 5 PM MST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
WINTER STORM WARNING FOR HEAVY SNOW AND STRONG WINDS...WHICH IS
IN EFFECT FROM NOON WEDNESDAY TO 5 PM MST THURSDAY. THE WINTER
STORM WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA: THE GREAT SALT LAKE DESERT AND MOUNTAINS...CACHE
  VALLEY...NORTHERN WASATCH FRONT AND WASATCH MOUNTAIN VALLEYS.

* SNOW ACCUMULATIONS: A GENERAL 4 TO 8 INCHES IS EXPECTED...WITH
  LOCAL AREAS SEEING IN EXCESS OF A FOOT OF SNOW.

* TIMING: SNOW WILL BEGIN BETWEEN MID MORNING AND MID DAY
  WEDNESDAY...BECOMING HEAVY AT TIMES DURING THE AFTERNOON AND
  EVENING. THE AFTERNOON COMMUTE WILL LIKELY BE IMPACTED. PERIODS
  OF HEAVY SNOW WILL CONTINUE THROUGH THURSDAY AFTERNOON.

* SNOW LEVELS: ALL ELEVATIONS WILL EXPERIENCE SNOW WEDNESDAY AND
  WEDNESDAY NIGHT. SNOW LEVELS WILL BEGIN TO CLIMB THURSDAY...WITH
  SOME AREAS MIXING OR CHANGING TO RAIN.

* WINDS: STRONG AND GUSTY WEST WINDS WILL CREATE AREAS OF BLOWING
  AND DRIFTING SNOW ALONG INTERSTATE 84 AND STATE ROUTE 30 IN BOX
  ELDER COUNTY.

* IMPACTS: HAZARDOUS TRAVEL CONDITIONS WILL DEVELOP QUICKLY 
  WITH THE ONSET OF SNOW. BLOWING AND DRIFTING SNOW IS 
  EXPECTED IN OPEN OR EXPOSED AREAS OF BOX ELDER COUNTY. 

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS A MIXTURE OF HEAVY SNOW AND STRONG
WINDS IS EXPECTED OR OCCURRING. DRIVING CONDITIONS MAY BE
HAZARDOUS. USE CAUTION. BE PREPARED FOR SUDDEN RESTRICTIONS IN
VISIBILITY DUE TO BLOWING SNOW. KEEP A WINTER STORM SURVIVAL KIT
IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

FOR WINTER ROAD CONDITIONS FROM THE UTAH DEPARTMENT OF
TRANSPORTATION VISIT...HTTP://WWW.COMMUTERLINK.UTAH.GOV.

&&

$$

UTZ010-181300-
/O.EXA.KSLC.WS.W.0001.120118T1900Z-120120T2200Z/
WASATCH PLATEAU/BOOK CLIFFS-
INCLUDING THE CITY OF...SCOFIELD
745 PM MST TUE JAN 17 2012

...WINTER STORM WARNING IN EFFECT FROM NOON WEDNESDAY TO 3 PM MST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
WINTER STORM WARNING FOR HEAVY SNOW AND STRONG WINDS...WHICH IS IN
EFFECT FROM NOON WEDNESDAY TO 3 PM MST FRIDAY.

* AFFECTED AREA: THE WASATCH PLATEAU AND BOOK CLIFFS.

* SNOW ACCUMULATIONS: 2 TO 3 FT THROUGH FRIDAY AFTERNOON WITH
  LOCALLY GREATER AMOUNTS POSSIBLE.

* TIMING: SNOW WILL DEVELOP ACROSS THE AREA WEDNESDAY
  AFTERNOON...BECOMING HEAVY WEDNESDAY EVENING. A CONTINUED MOIST
  WESTERLY FLOW WILL ALLOW PERIODS OF HEAVY SNOW TO CONTINUE
  THURSDAY INTO FRIDAY.

* WINDS: STRONG WESTERLY WINDS WILL DEVELOP WEDNESDAY...WITH GUSTS
  IN EXCESS OF 80 MPH ALONG EXPOSED RIDGELINES. STRONG WINDS WILL
  CONTINUE AT TIMES THURSDAY INTO FRIDAY.

* IMPACTS: VERY HEAVY SNOWFALL AND STRONG WINDS WILL IMPACT THE
  MOUNTAINS OF NORTHERN UTAH...MAKING TRAVEL VERY DIFFICULT. WHITE
  OUT CONDITIONS CAN BE EXPECTED AT TIMES WEDNESDAY THROUGH FRIDAY
  DUE TO A COMBINATION OF HIGH SNOWFALL RATES AND AREAS OF BLOWING
  AND DRIFTING SNOW. AVALANCHE DANGER WILL ALSO INCREASE DUE TO
  THESE WINTER STORM CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS A MIXTURE OF HEAVY SNOW AND STRONG
WINDS IS EXPECTED OR OCCURRING. DRIVING CONDITIONS MAY BE
HAZARDOUS. USE CAUTION. BE PREPARED FOR SUDDEN RESTRICTIONS IN
VISIBILITY DUE TO BLOWING SNOW. KEEP A WINTER STORM SURVIVAL KIT
IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

FOR WINTER ROAD CONDITIONS FROM THE UTAH DEPARTMENT OF
TRANSPORTATION VISIT...HTTP://WWW.COMMUTERLINK.UTAH.GOV.

&&

$$

UTZ007>009-181300-
/O.CON.KSLC.WS.W.0001.120118T1900Z-120120T2200Z/
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-
INCLUDING THE CITIES OF...WOODRUFF...RANDOLPH...ALTA...BRIGHTON...
MIRROR LAKE HIGHWAY
745 PM MST TUE JAN 17 2012

...WINTER STORM WARNING REMAINS IN EFFECT FROM NOON WEDNESDAY TO
3 PM MST FRIDAY...

A WINTER STORM WARNING FOR HEAVY SNOW AND STRONG WINDS REMAINS IN
EFFECT FROM NOON WEDNESDAY TO 3 PM MST FRIDAY.

* AFFECTED AREA: THE WASATCH AND WESTERN UINTA MOUNTAINS. 

* SNOW ACCUMULATIONS: 2 TO 3 FT THROUGH FRIDAY AFTERNOON WITH
  LOCALLY GREATER AMOUNTS POSSIBLE.

* TIMING: SNOW WILL DEVELOP ACROSS THE AREA WEDNESDAY
  AFTERNOON...BECOMING HEAVY WEDNESDAY EVENING. A CONTINUED MOIST
  WESTERLY FLOW WILL ALLOW PERIODS OF HEAVY SNOW TO CONTINUE
  THURSDAY INTO FRIDAY.

* WINDS: STRONG WESTERLY WINDS WILL DEVELOP WEDNESDAY...WITH GUSTS
  IN EXCESS OF 80 MPH ALONG EXPOSED RIDGELINES. STRONG WINDS WILL
  CONTINUE AT TIMES THURSDAY INTO FRIDAY.

* IMPACTS: VERY HEAVY SNOWFALL AND STRONG WINDS WILL IMPACT THE
  MOUNTAINS OF NORTHERN UTAH...MAKING TRAVEL VERY DIFFICULT. WHITE
  OUT CONDITIONS CAN BE EXPECTED AT TIMES WEDNESDAY THROUGH FRIDAY
  DUE TO A COMBINATION OF HIGH SNOWFALL RATES AND AREAS OF BLOWING
  AND DRIFTING SNOW. AVALANCHE DANGER WILL ALSO INCREASE DUE TO
  THESE WINTER STORM CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS A MIXTURE OF HEAVY SNOW AND STRONG
WINDS IS EXPECTED OR OCCURRING. DRIVING CONDITIONS MAY BE
HAZARDOUS. USE CAUTION. BE PREPARED FOR SUDDEN RESTRICTIONS IN
VISIBILITY DUE TO BLOWING SNOW. KEEP A WINTER STORM SURVIVAL KIT
IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

UTZ003-004-181300-
/O.NEW.KSLC.WS.A.0002.120118T2100Z-120119T1100Z/
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
INCLUDING THE CITIES OF...SALT LAKE CITY...TOOELE...LEHI...
PROVO...NEPHI
745 PM MST TUE JAN 17 2012

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
WINTER STORM WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH LATE WEDNESDAY NIGHT. 

* AFFECTED AREA: THE SALT LAKE AND TOOELE VALLEYS AND SOUTHERN
  WASATCH FRONT.

* SNOW ACCUMULATIONS: THE POTENTIAL FOR 4 TO 8 INCHES OF SNOW.

* TIMING: SNOW WILL LIKELY BEGIN DURING THE MID AFTERNOON
  WEDNESDAY...IN TIME TO POTENTIALLY IMPACT THE AFTERNOON COMMUTE.
  THERE IS NOT HIGH CONFIDENCE TIMING THE CHANGE OVER TO RAIN
  DURING THE EVENING. SOME LOCATIONS WILL LAG DURING THE CHANGE-
  OVER...ALLOWING ADDITIONAL SNOW TO ACCUMULATE. ALL AREAS ARE
  LIKELY TO CHANGE TO RAIN DURING THE OVERNIGHT HOURS.

* SNOW LEVELS: VALLEY FLOOR WEDNESDAY EVENING RISING TO 5000 FT
  WEDNESDAY NIGHT.

* IMPACTS: EXPECT SNOW DURING THE WEDNESDAY AFTERNOON COMMUTE.
  TRAVEL DISRUPTIONS ARE POSSIBLE. TRAVELERS SHOULD CONSIDER
  LEAVING EARLY OR ALLOWING EXTRA TIME TO REACH THEIR DESTINATION
  WEDNESDAY LATE AFTERNOON AND EARLY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

WYZ021-181300-
/O.NEW.KSLC.WS.A.0002.120118T1900Z-120120T0000Z/
SOUTHWEST WYOMING-
INCLUDING THE CITY OF...EVANSTON
745 PM MST TUE JAN 17 2012

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
WINTER STORM WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY AFTERNOON. 

* AFFECTED AREA: SOUTHWEST WYOMING INCLUDING INTERSTATE 80.

* SNOW ACCUMULATIONS: THE POTENTIAL FOR 3 TO 6 INCHES OF SNOW.

* TIMING: SNOW WILL LIKELY BEGIN DURING THE EARLY TO MID AFTERNOON
  WEDNESDAY...BECOMING HEAVY AT TIMES INTO THURSDAY.

* WINDS: SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS UP TO 60 MPH.

* IMPACTS: THE COMBINATION OF STRONG WINDS AND SNOW WILL LIKELY
  CAUSE SIGNIFICANT BLOWING AND DRIFTING OF SNOW INCLUDING ALONG
  INTERSTATE 80. HAZARDOUS TRAVEL IS POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR A MIXTURE OF
SIGNIFICANT SNOW AND STRONG WINDS. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

ROGOWSKI/MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... 
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX
1 follow-up statement
436 
WWUS45 KSLC 181122
WSWSLC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
422 AM MST WED JAN 18 2012

...AN EXTENDED PERIOD OF HEAVY SNOW WILL DEVELOP...

.A MOIST AND ENERGETIC WESTERLY FLOW ALOFT ACROSS THE NORTHERN
GREAT BASIN WILL BRING A SERIES OF EMBEDDED WEATHER DISTURBANCES
ACROSS THE REGION THROUGH THE WEEKEND. WIDESPREAD PRECIPITATION
IS EXPECTED ACROSS THE NORTHERN HALF OF UTAH...WITH PERIODS OF
HEAVY SNOWFALL FOR THE NORTHERN MOUNTAINS...ALONG WITH SOME OF THE
HIGHER ADJACENT VALLEYS. SNOW LEVELS WILL BEGIN TO RISE LATE
TONIGHT...RESULTING IN SNOW CHANGING TO RAIN OR MIXING WITH SNOW IN
THE LOWER VALLEYS. PERIODIC HEAVY SNOWFALL WILL CONTINUE IN THE
MOUNTAINS THROUGH THE WEEKEND.

WYZ021-181930-
/O.UPG.KSLC.WS.A.0002.120118T1900Z-120120T0000Z/
/O.EXA.KSLC.WS.W.0001.120118T1900Z-120120T0000Z/
SOUTHWEST WYOMING-
INCLUDING THE CITY OF...EVANSTON
422 AM MST WED JAN 18 2012

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 5 PM MST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
WINTER STORM WARNING FOR HEAVY SNOW AND STRONG WINDS...WHICH IS
IN EFFECT FROM NOON TODAY TO 5 PM MST THURSDAY. THE WINTER STORM
WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA: SOUTHWEST WYOMING.

* SNOW ACCUMULATIONS: 4 TO 8 INCHES.

* TIMING: SNOW WILL LIKELY BEGIN EARLY THIS AFTERNOON...BECOMING
  HEAVY AT TIMES INTO THURSDAY.

* WINDS: SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS IN EXCESS OF 50
  MPH.

* IMPACTS: THE COMBINATION OF STRONG WINDS AND SNOW WILL LIKELY
  CAUSE SIGNIFICANT BLOWING AND DRIFTING OF SNOW AND REDUCED
  VISIBILITIES ALONG AREA ROADWAYS INCLUDING INTERSTATE 80.
  HAZARDOUS TRAVEL IS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS A MIXTURE OF HEAVY SNOW AND STRONG
WINDS IS EXPECTED OR OCCURRING. DRIVING CONDITIONS MAY BE
HAZARDOUS. USE CAUTION. BE PREPARED FOR SUDDEN RESTRICTIONS IN
VISIBILITY DUE TO BLOWING SNOW. KEEP A WINTER STORM SURVIVAL KIT
IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

FOR WINTER ROAD CONDITIONS FROM THE WYOMING DEPARTMENT OF
TRANSPORTATION VISIT...HTTP://WWW.WYOROAD.INFO OR DIAL 511.

&&

$$

UTZ001-002-005-006-181930-
/O.CON.KSLC.WS.W.0001.120118T1900Z-120120T0000Z/
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
INCLUDING THE CITIES OF...LOGAN...SMITHFIELD...BRIGHAM CITY...
OGDEN...BOUNTIFUL...WENDOVER...SNOWVILLE...HUNTSVILLE...
PARK CITY...HEBER CITY
422 AM MST WED JAN 18 2012

...WINTER STORM WARNING REMAINS IN EFFECT FROM NOON TODAY TO 5 PM
MST THURSDAY...

A WINTER STORM WARNING FOR HEAVY SNOW AND STRONG WINDS REMAINS IN
EFFECT FROM NOON TODAY TO 5 PM MST THURSDAY.

* AFFECTED AREA: THE GREAT SALT LAKE DESERT AND MOUNTAINS... 
  CACHE VALLEY...NORTHERN WASATCH FRONT AND WASATCH MOUNTAIN 
  VALLEYS. 

* SNOW ACCUMULATIONS: A GENERAL 4 TO 8 INCHES IS EXPECTED. LOCAL
  AREAS NEAR THE IDAHO BORDER AND IN THE OGDEN VALLEY COULD SEE IN
  EXCESS OF A FOOT OF SNOW.

* TIMING: SNOW WILL BEGIN BETWEEN MID MORNING AND MID DAY
  TODAY...BECOMING HEAVY AT TIMES DURING THE AFTERNOON AND
  EVENING. THE AFTERNOON COMMUTE WILL LIKELY BE IMPACTED. ALTHOUGH
  SNOW WILL BEGIN MIXING WITH RAIN OVERNIGHT AND INTO
  THURSDAY...PERIODS OF HEAVY SNOW WILL CONTINUE IN SOME AREAS
  THROUGH THURSDAY AFTERNOON.

* SNOW LEVELS: ALL ELEVATIONS WILL EXPERIENCE SNOW THROUGH THIS
  EVENING. SNOW LEVELS WILL BEGIN TO CLIMB OVERNIGHT AND
  THURSDAY...WITH SOME AREAS MIXING OR CHANGING TO RAIN.

* WINDS: STRONG AND GUSTY WEST WINDS WILL CREATE AREAS OF 
  BLOWING AND DRIFTING SNOW ALONG INTERSTATE 84 AND STATE ROUTE 
  30 IN BOX ELDER COUNTY. 

* IMPACTS: HAZARDOUS TRAVEL CONDITIONS WILL DEVELOP QUICKLY WITH
  THE ONSET OF SNOW. BLOWING AND DRIFTING SNOW WILL RESULT IN
  REDUCED VISIBILITIES IN OPEN OR EXPOSED AREAS OF BOX ELDER
  COUNTY.

A WINTER STORM WARNING MEANS A MIXTURE OF HEAVY SNOW AND STRONG
WINDS IS EXPECTED OR OCCURRING. DRIVING CONDITIONS MAY BE
HAZARDOUS. USE CAUTION. BE PREPARED FOR SUDDEN RESTRICTIONS IN
VISIBILITY DUE TO BLOWING SNOW. KEEP A WINTER STORM SURVIVAL KIT
IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

FOR WINTER ROAD CONDITIONS FROM THE UTAH DEPARTMENT OF
TRANSPORTATION VISIT...HTTP://WWW.COMMUTERLINK.UTAH.GOV.

&&

$$

UTZ007>010-181930-
/O.CON.KSLC.WS.W.0001.120118T1900Z-120120T2200Z/
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
INCLUDING THE CITIES OF...WOODRUFF...RANDOLPH...ALTA...BRIGHTON...
MIRROR LAKE HIGHWAY...SCOFIELD
422 AM MST WED JAN 18 2012

...WINTER STORM WARNING REMAINS IN EFFECT FROM NOON TODAY TO 3 PM
MST FRIDAY...

A WINTER STORM WARNING FOR HEAVY SNOW AND STRONG WINDS REMAINS IN
EFFECT FROM NOON TODAY TO 3 PM MST FRIDAY.

* AFFECTED AREA: THE WASATCH MOUNTAINS...WESTERN UINTA
  MOUNTAINS...AND THE WASATCH PLATEAU AND BOOK CLIFFS.

* SNOW ACCUMULATIONS: 2 TO 3 FEET THROUGH FRIDAY AFTERNOON WITH
  LOCALLY GREATER AMOUNTS POSSIBLE.

* TIMING: SNOW WILL DEVELOP ACROSS THE MOUNTAINS NORTH OF I-80
  THIS MORNING...THEN SPREAD SOUTH INTO THE WASATCH PLATEAU BY
  THIS AFTERNOON. SNOW WILL BECOME HEAVY THIS AFTERNOON AND
  EVENING. A CONTINUED MOIST WESTERLY FLOW WILL ALLOW PERIODS OF
  HEAVY SNOW TO CONTINUE THURSDAY INTO FRIDAY.

* WINDS: STRONG WESTERLY WINDS WILL DEVELOP TODAY...WITH
  GUSTS IN EXCESS OF 80 MPH ALONG EXPOSED RIDGELINES. STRONG 
  WINDS WILL CONTINUE AT TIMES THURSDAY INTO FRIDAY. 

* IMPACTS: VERY HEAVY SNOWFALL AND STRONG WINDS WILL IMPACT THE 
  MOUNTAINS OF NORTHERN UTAH...MAKING TRAVEL VERY DIFFICULT. 
  WHITE OUT CONDITIONS CAN BE EXPECTED AT TIMES WEDNESDAY 
  THROUGH FRIDAY DUE TO A COMBINATION OF HIGH SNOWFALL RATES 
  AND AREAS OF BLOWING AND DRIFTING SNOW. AVALANCHE DANGER 
  WILL ALSO INCREASE DUE TO THESE WINTER STORM CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS A MIXTURE OF HEAVY SNOW AND STRONG
WINDS IS EXPECTED OR OCCURRING. DRIVING CONDITIONS MAY BE
HAZARDOUS. USE CAUTION. BE PREPARED FOR SUDDEN RESTRICTIONS IN
VISIBILITY DUE TO BLOWING SNOW. KEEP A WINTER STORM SURVIVAL KIT
IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

FOR WINTER ROAD CONDITIONS FROM THE UTAH DEPARTMENT OF
TRANSPORTATION VISIT...HTTP://WWW.COMMUTERLINK.UTAH.GOV.

&&

$$

UTZ003-004-181930-
/O.UPG.KSLC.WS.A.0002.120118T2100Z-120119T1100Z/
/O.NEW.KSLC.WW.Y.0003.120118T2000Z-120119T1100Z/
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
INCLUDING THE CITIES OF...SALT LAKE CITY...TOOELE...LEHI...
PROVO...NEPHI
422 AM MST WED JAN 18 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
4 AM MST THURSDAY...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 1 PM
THIS AFTERNOON TO 4 AM MST THURSDAY. THE WINTER STORM WATCH IS NO
LONGER IN EFFECT.

* AFFECTED AREA: THE SALT LAKE AND TOOELE VALLEYS AND SOUTHERN 
  WASATCH FRONT. 

* SNOW ACCUMULATIONS: 1 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS.

* TIMING: SNOW WILL LIKELY BEGIN DURING THE EARLY AFTERNOON
  HOURS...IN TIME TO IMPACT THE AFTERNOON COMMUTE. THE SNOW IS
  EXPECTED TO GRADUALLY CHANGE TO RAIN OVERNIGHT.

* SNOW LEVELS: VALLEY FLOOR THIS AFTERNOON RISING TO 5000 FT
  OVERNIGHT.

* IMPACTS: EXPECT SNOW DURING THE AFTERNOON COMMUTE. TRAVEL
  DISRUPTIONS ARE POSSIBLE. TRAVELERS SHOULD CONSIDER LEAVING
  EARLY OR ALLOWING EXTRA TIME TO REACH THEIR DESTINATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT SNOW ACCUMULATIONS WILL CAUSE
PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS.
USE CAUTION WHILE DRIVING.

FOR WINTER ROAD CONDITIONS FROM THE UTAH DEPARTMENT OF
TRANSPORTATION VISIT...HTTP://WWW.COMMUTERLINK.UTAH.GOV.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... 
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this winter storm watch went out at Jan 17, 4:34 PM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Jan 17, 4:34 PM MST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
434 PM MST TUE JAN 17 2012

.SYNOPSIS...A SERIES OF EMBEDDED WEATHER DISTURBANCES IN THE MOIST
WESTERLY FLOW ACROSS THE NORTHERN GREAT BASIN WILL GENERATE
SUBSTANTIAL PRECIPITATION ACROSS NORTHERN UTAH THROUGH THE WEEKEND.
A STRONGER SYSTEM LATE IN THE WEEKEND WILL BRING PRECIPITATION TO
THE REMAINDER OF UTAH SUNDAY THROUGH EARLY MONDAY.

&&

.DISCUSSION...THE MOIST WESTERLY FLOW ALOFT SETTING UP ACROSS THE
NORTHERN GREAT BASIN PROMISES TO GENERATE WIDESPREAD PERIODIC AND
RATHER SUBSTANTIAL PRECIPITATION ACROSS THE NORTHERN HALF OF UTAH
AND SOUTHWEST WYOMING WEDNESDAY THROUGH THE UPCOMING WEEKEND. THE
ONE GIVEN IN THIS PATTERN IS THAT THE NORTHERN MOUNTAINS...
PARTICULARLY THE WASATCH RANGE...WILL SEE PERIODS OF HEAVY SNOW
WITH ACCUMULATIONS LIKELY MEASURING IN FEET THROUGH SUNDAY. THE
STRONG WESTERLIES USHERING IN THE EMBEDDED SHORTWAVE WILL ALSO
PRODUCE STRONG RIDGETOP WINDS THROUGHOUT THE MOUNTAINS. WINTER
STORM WARNINGS HAVE BEEN ISSUED FOR THE NORTHERN MOUNTAINS...WITH
THE WESTERN UINTAS PROBABLY RECEIVING A LITTLE LESS SNOW THAN THE
WASATCH RANGE. HAVE NOT ISSUED ANY HIGHLIGHTS FOR SOUTHWEST
WYOMING AS OF YET...THOUGH SUSPECT THAT SUFFICIENT SNOW AND WIND
WILL EXIST FOR SOME KIND OF WINTER WEATHER HIGHLIGHTS BY WEDNESDAY
NIGHT...OR THURSDAY AT THE LATEST.

THE CONCERN THAT HAS EXISTED FOR AWHILE...AND STILL PLAGUES THE
FORECAST...IS THE EXPECTED PRECIP TYPE THROUGH THE DURATION OF
THIS STORM CYCLE. MODEL BUFR SOUNDINGS FROM TODAYS MODEL RUNS ARE
POINTING TOWARDS A PERIOD OF SNOW LATE WEDNESDAY THROUGH WEDNESDAY
EVENING FOR THE CENTRAL AND SOUTHERN WASATCH FRONT...MAINLY SALT
LAKE CITY SOUTHWARD. SUFFICIENT MIXING BY LATE WEDNESDAY NIGHT OR
EARLY THURSDAY SHOULD TURN SNOW TO RAIN...OR A RAIN/SNOW MIX BY
THURSDAY AFTERNOON. CONFIDENCE OF THIS CHANGE IS FAIRLY HIGH AT
THIS POINT BASED ON THE AVAILABLE MODEL DATA...AND THE FACT THAT
THE COLD AIR FROM THIS MORNING APPEARS TO HAVE MIXED OUT
REASONABLY WELL THIS AFTERNOON.

THE NORTHERN WASATCH FRONT AND CACHE VALLEY ARE THE AREAS WHERE
FAR LESS CONFIDENCE EXISTS CONCERNING PRECIP TYPE. MIXING ALSO
TAKING PLACE THIS AFTERNOON IN THOSE AREAS...THOUGH NOT QUITE AS
EFFICIENTLY AS FURTHER SOUTH. SUSPECT THAT AS PRECIP DEVELOPS
ON WEDNESDAY...THIS PRECIP WILL START AS SNOW NORTH OF THE OGDEN/
BRIGHAM CITY AREA DUE TO FAIRLY LARGE TEMP/DEW POINT DEPRESSIONS.
ANY TRANSITION TO RAIN OR A RAIN/SNOW MIX WILL LIKELY STAY ON THE
WEST SIDE OF THE WASATCH RANGE...LEAVING THE CACHE VALLEYS...AND
THE BEAR LAKE VALLEY TO THE EAST IN SNOW. STILL HAVE A GREAT DEAL
OF UNCERTAINTY AT THIS POINT IN TIME...SO WILL MAINTAIN THE CURRENT
WINTER STORM WATCH AS IS IN THE AFTERNOON PACKAGE.

SOUTHERN AND CENTRAL UTAH WILL BECOME INVOLVED IN THIS STORM CYCLE
FOR A BRIEF TIME LATER IN THE WEEKEND. SHORTWAVE ENERGY EMBEDDED
IN THE WESTERLIES ARE FORECAST TO GAIN SOME AMPLIFICATION AS THEY
MOVE THROUGH THE BASIN DURING THE WEEKEND. THE LAST SYSTEM IN THE
WEEKEND SERIES WILL OFFER THE BEST THREAT LATE SUNDAY/EARLY MONDAY
AS THIS LAST FEATURE WILL DIG SOUTHEAST INTO THE SOUTHERN HALF OF
THE GREAT BASIN. HIGH PRESSURE ALOFT WILL FOLLOW FOR THE MID-WEEK
PERIOD...WITH THE POTENTIAL FOR ACTIVE WESTERLIES AGAIN LATE NEXT
WEEK.

&&

.AVIATION...SOUTHERLY WINDS WILL CONTINUE OVERNIGHT AT THE SLC
TERMINAL...WITH THESE WINDS BECOMING INCREASINGLY LATE TONIGHT
THROUGH EARLY WEDNESDAY. VFR CONDITIONS ARE EXPECTED AS INCREASING
CLOUD COVER WILL REMAIN ABOVE 12 KFT THROUGH EARLY WEDNESDAY
MORNING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
     AFTERNOON FOR UTZ001-002-005.

     WINTER STORM WARNING FROM NOON WEDNESDAY TO 3 PM MST FRIDAY FOR
     UTZ007>009.

     WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
     AFTERNOON FOR UTZ006.

WY...NONE.
&&

PUBLIC...CONGER
AVIATION...SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jan 17, 5:19 AM MST, 14 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
519 AM MST TUE JAN 17 2012

UTZ001>016-019>021-517-518-WYZ021-181330-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
519 AM MST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG WESTERLY FLOW IS EXPECTED TO DEVELOP ON WEDNESDAY AND
PERSIST THROUGH THE WEEKEND. MOISTURE WILL INCREASE ACROSS THE
NORTHERN OUTLOOK AREA AND BRINGING SIGNIFICANT MOUNTAIN SNOWFALL
AND VALLEY SNOW AND RAIN. SIGNIFICANT SNOW ACCUMULATION IS ALSO
POSSIBLE IN THE FAR NORTHERN VALLEYS.

MODERATING TEMPERATURES THROUGH THE END OF THE WEEK WOULD CHANGE
MOST VALLEY PRECIPITATION TO RAIN BY THURSDAY. THE SOUTHERN
OUTLOOK AREA IS FORECAST TO REMAIN MOSTLY DRY AND MILD THROUGH
THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 7:52 PM MSTHigh Wind WatchSLC19 hr
Jan 18, 4:22 AM MSTWinter Weather AdvisorySLC11 hr
Jan 18, 2:38 PM MSTWind AdvisorySLC13 hr

Nearby

Winter Storm Watches in Wyoming, 2012Winter Storm Watches in Utah, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.